Alabama, 2003

Flooding in Alabama, May 7 to 10, 2003

May 7 to 10, 2003 · NWS BMX · 3 events in 3 counties and zones

3 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.5 million
Crop damage
$275,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 7, 7:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 7, 7:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
855 PM CDT WED MAY 07 2003

UPDATED ZONES BASED ON THE CURRENT RADAR.  LOWERED POPS IN SOME
LOCATIONS AND CLEARED SOME COUNTIES FROM TORNADO WATCH 291.

.BHM...TORNADO WATCH FOR COUNTIES 38...45...47...48 UNTIL 06Z.
Hazardous weather outlook, May 7, 12:51 PM CST, 10 hours 9 minutes before
ALZ011>015-017>050-072045-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED
TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA.

DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY
THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF
SEVERE STORMS AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Local storm report, May 7, 5:19 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    3 S WEDOWEE               AL   FUNNEL CLOUD
05/07/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.
Local storm report, May 7, 5:21 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0609 PM    3 S WEDOWEE               AL   FUNNEL CLOUD
05/07/03   RANDOLPH                       REPORTED BY RANDOLPH
                                          COUNTY EMA.
Local storm report, May 7, 5:48 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    MYRTLEWOOD                AL   TORNADO
05/07/03   MARENGO                        POSSIBLE TORNADO.
                                          REPORTED BY MARENGO
                                          COUNTY EMA.

0642 PM    WADLEY                    AL   TORNADO
05/07/03   RANDOLPH                       TORNADO ON THE GROUND
                                          EAST OF WADLEY.  REPORTED
                                          BY RANDOLPH COUNTY EMA.
Special weather statement, May 7, 5:49 PM CST, 5 hours 11 minutes before
ALZ012>013-015-017>050-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
649 PM CDT WED MAY 07 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 288...

  BLOUNT...CALHOUN...CHEROKEE...CLEBURNE...ETOWAH...
  FAYETTE...JEFFERSON...LAMAR...PICKENS...ST CLAIR...
  TUSCALOOSA...WALKER...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 288
WHICH IS IN EFFECT UNTIL 900 PM...

  AUTAUGA...BARBOUR...BIBB...BULLOCK...CHAMBERS...
  CHILTON...CLAY...COOSA...DALLAS...ELMORE...
  GREENE...HALE...LEE...LOWNDES...MACON...
  MARENGO...MONTGOMERY...PERRY...PIKE...RANDOLPH...
  RUSSELL...SHELBY...SUMTER...TALLADEGA...TALLAPOOSA...
Special weather statement, May 7, 7:30 PM CST, 3 hours 30 minutes before
ALZ038-045>050-080600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
830 PM CDT WED MAY 07 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 291...

  BARBOUR...BULLOCK...PIKE...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 291
WHICH IS IN EFFECT UNTIL 100 AM...

  CHAMBERS...LEE...MACON...RUSSELL...
Local storm report, May 7, 7:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
845 PM CDT WED MAY 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    GOODWATER                 AL   FUNNEL CLOUD
05/07/03   COOSA                          REPORTED BY COOSA COUNTY
                                          EMA.

0655 PM    HACKNEYVILLE              AL   FUNNEL CLOUD
05/07/03   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY EMA.

0659 PM    NEW SITE                  AL   FUNNEL CLOUD
05/07/03   TALLAPOOSA                     REPORTED BY HAM RADIO
                                          OPERATOR.

0705 PM    ROANOKE                   AL   WIND DAMAGE
05/07/03   RANDOLPH                       TREES AND POWERLINES
                                          DOWN.  REPORTED BY
                                          RANDOLPH COUNTY EMA.

0729 PM    MARCOOT                   AL   FUNNEL CLOUD
05/07/03   CHAMBERS                       COUNTY ROAD 62.  REPORTED
                                          BY CHAMBERS COUNTY 911.

0742 PM    RIVER VIEW                AL   0.75 IN HAIL
05/07/03   CHAMBERS                       PENNY SIZE HAIL.
                                          REPORTED BY CHAMBERS
                                          COUNTY EMA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Chambers

When
May 7, 11:00 PM CST to May 10, 9:00 PM CST
Where
Chambers forecast zone
Property damage
$2.5 million
Crop damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Heavy rains forced the Chattahoochee River to flood eastern sections of Chambers County including some sections of Lanett. Chamber County Emergency Management Agency reported that 900 industry, businesses, and homes were affected. Two houses were destroyed and 32 suffered major damage. Two mobile homes were destroyed. Thirty-one businesses suffered major damage while eight sustained minor damage. Nearly $900,000 damage was done to government infrastructure.The Chattahoochee River crested at 23.2 feet at 11 am CDT on May 9 at the West Point, GA, river gauge. Flood stage is 19 feet.

Flood, Lee

When
May 8, 9:00 AM CST to May 10, 11:00 PM CST
Where
Lee forecast zone
Property damage
$1.8 million
Crop damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Heavy rains forced the Chattahoochee River to flood eastern sections of Lee County including some back water sections along the river. Lee County Emergency Management Agency reported that the flooded area including the Tranquil Pines area in the southwest part of the county about 10 miles north of Smith's Station along the Chattahoochee River. Twenty homes sustained major damage and 25 homes were reported with minor damage. An additional 15 homes were affected by flood waters.

Flood, Russell

When
May 8, 11:00 AM CST to May 10, 11:00 PM CST
Where
Russell forecast zone
Property damage
$200,000
Crop damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Heavy rains forced the Chattahoochee River to flood eastern sections of Russell County. No homes were flooded according to Russell County EMA. The river gauge at Columbus, GA, showed the river in flood from the 8th through the 10th with a crest of 40.0 feet at noon CDT on May 9; flood stage is 34 feet.Flood damage was confined primarily to areas of Phenix City. Russell County EMA reported that the Riverwalk was underwater with damage to landscaping and electrical equipment. The amphitheater was also flooded but damage was minimal. The pumping station next to mead Coated Board (Broad Street and Dillingham Street) suffered heavy flooding with several pumps underwater. Repairs to the pumps is likely to reach $40K. Some erosion also occurred at 1st Avenue and 19th Street and near the water intake station on Airport Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361489, 5361490, 5361491.